Diabetes in Control.com-A website for medical professionals
A patient verification process is needed everywhere, not just at the bedside
From the March 24, 2011 issue
ISMP is pleased to announce that we have established a partnership with Diabetes in Control (www.diabetesincontrol.com), an online resource for medical professionals to help increase understanding of the care and treatment of diabetic patients. According to the Centers for Disease Control and Prevention (CDC),(1) diabetes affects 25.8 million Americans, 7 million of which remain undiagnosed. Among those diagnosed with diabetes, about a quarter are treated with insulin—a high-alert drug—or a combination of insulin and oral medications, and about half are treated with just oral medications. The CDC also estimates that 79 million American adults have pre-diabetes, a condition in which individuals have blood glucose or HbA1c levels higher than normal but not high enough to be classified as diabetics, which increases the risk of developing type 2 diabetes. In addition to a multitude of diabetes complications, such as heart disease, stroke, kidney disease, vascular neuropathy, and visual changes, the risk of death for people with diabetes is about twice that of people of a similar age without diabetes.
Diabetes in Control offers medical professionals a free weekly electronic newsletter (subscribe at: www.diabetesincontrol.com/articles/uncategorized/9177-Subscribe). The newsletter and website provide critical, action-oriented information gathered from hundreds of scientific periodicals on new drugs, devices, treatments, and services; special topics of interest, such as drugs that affect blood glucose levels; medication safety, including ISMP articles and interviews; and unbiased review of diabetes medical products. The site also offers free tools to medical professionals, such as QuickChek™—a tool for patients to monitor and trend blood glucose testing results using simple traffic light colors to see patterns of high or low results (www.niprodiagnostics.com/diabetes_resources/downloads/true_insight/MKT0168.pdf)—and a HbA1c conversion table for estimating average blood glucose control (www.diabetesincontrol.com/images/issues/2011/Feb/average_blood_glucose.pdf). Free CE and CME for lectures and articles by international experts are also available via the website.
One of the regular features of the Diabetes in Control newsletter is a column called “Diabetes Disaster Averted.” This series presents real-life stories submitted by medical professionals about near misses and errors associated with medications, treatments, and devices used by diabetic patients. Several examples follow (original content paraphrased).
Insulin pumps and waterbeds
A patient with an insulin pump suddenly started experiencing hypoglycemia in the morning, 30 minutes after rising but prior to her bolus insulin dose before breakfast. She was advised to change her infusion set and insertion area, but she continued to experience hypoglycemia in the morning despite making these changes. The pump was inspected, and the patient reviewed how she used and cared for her pump, but no problems were identified. Another diabetes educator was consulted, who had a patient with a similar problem with an unusual cause—a heated waterbed. The patient was asked whether she slept on a heated waterbed, which she did. After she was directed to sleep on a regular mattress for a few nights, the episodes of hypoglycemia disappeared. The insulin pump manufacturer could offer no explanation; however, it is believed that the constant heat from the waterbed caused the plastic tubing on the insulin pump set to expand, much like a garden hose in the sun. When the patient got out of bed in the morning, the tubing cooled and contracted, delivering a small bolus of the extra insulin that was in the previously expanded tubing.
A common error with insulin pumps
A patient who recently received a new pump was asked to demonstrate changing the pump set in front of a nurse. Although the patient said he was having no difficulty with the process, the nurse identified an error related to filling the cannula with insulin. The amount for filling the cannula was set at 5 units, but the 6 mm cannula was supposed to be filled with only 0.3 units of insulin. The amount to fill the cannula depends on the type and size of the infusion set. It is unclear why a 5 unit fill amount was entered in this case, but the overfilling and subsequent overdosing of insulin may have been going on for some time.
A diabetic educator taught a patient insulin-to-carbohydrate (I:C) ratios so he could match insulin doses to the amounts of carbohydrates he consumed. (The I:C ratio specifies how many grams of carbohydrates are covered by each unit of insulin.) Patients need to read food labels and understand portion size to dose their mealtime insulin correctly. When reviewing the patient’s food and insulin dose log, the educator questioned the carbohydrate content for a food item that seemed high. As the patient answered, the educator realized that the patient had been looking at the total weight in grams of the food item/serving size instead of the total carbohydrates in the item/serving size. This resulted in calculating a higher insulin dose than needed. Fortunately, the patient did not experience significant hypoglycemia. Some patients have also mistaken the percent of daily allowance of carbohydrates in each serving as the weight of carbohydrates in grams.
Patient injection mistakes
A nurse visited a homebound patient who continued to experience high blood glucose levels despite doubling her insulin dose about 2 weeks prior. The nurse questioned the patient about factors that may be causing the sudden need for more insulin. The patient had been eating her usual diet; she had no signs of infection or a decrease in physical activity; she was sleeping well and there were no major emotional stressors. Her blood monitoring technique was appropriate; the testing strips had not expired; and the glucose control solution produced a reading within an appropriate range on her glucose monitor. The patient did have poor vision, so the nurse asked her to demonstrate drawing up a dose of insulin. Using a syringe magnifier, she measured an accurate amount of air into the syringe and injected it into her insulin vial. As she lifted the vial to withdraw the dose, the nurse realized that the vial was empty. Poor vision had prevented the patient from seeing that the vial was empty, and she had never been taught how to determine when to discard a vial of insulin (www.diabetesincontrol.com/images/Mastery_Series/2011/Jan/drawing_insulin_with_vial_and_syringe.pdf). For an undetermined time, the patient had been injecting air into her abdomen. Not only was this patient possibly headed for hospital admission for uncontrolled blood glucose, she could have experienced complications from the injection of air into her body, or serious hypoglycemia when she eventually began using a new vial since the physician had doubled her usual dose.
Dosage mix-up consequences
A nursing home resident receiving tube feedings had a blood glucose level of 418 mg/dL prior to her usual dose of insulin at noon. At 2 pm, her blood glucose had risen to 453 mg/dL. A physician prescribed 10 units of regular insulin IV. Although the telephone order was transcribed correctly, the nurse administered 10 mL of insulin (1,000 units). She immediately recognized the mistake. However, when the physician was called, he was told that the resident had received 100 units—not 1,000 units—instead of the correct dose of 10 units. The resident’s blood sugar was monitored throughout the afternoon and evening, with a low of 78 mg/dL at 8:55 pm and 87 mg/dL at 9:25 pm. At 9:30, the resident was found without an audible heart rate and was not breathing. CPR was performed, but the resident died. Even though the physician thought the resident received a 10-fold overdose, not a 100-fold overdose, this patient should have been transferred to an emergency department. Insulin is a high-alert drug, and even small doses can be deadly when given inappropriately, particularly in children, the elderly, and critically ill patients.
We hope you will visit the Diabetes in Control website often. The site has a separate section on safety, where it posts some ISMP articles, a link to the ISMP Medication Errors Reporting Program, as well as other medication safety information, including descriptions of reported errors and lessons learned. Look for more shared stories and newsworthy information about advances in diabetic treatments in our newsletter in the future. According to the Diabetes in Control website, there are currently more than 4,900 ongoing studies in the US for new drugs, devices, and treatments associated with diabetes. In the past 15 years, dozens of new drugs, glucose meters, and over-the-counter aids have been added to the market. We can anticipate more of the same in the coming years. The Diabetes in Control website can help busy medical professionals stay informed about new treatments as well as the safety risks associated with diabetes care.
Reference: 1) Centers for Disease Control and Prevention (CDC). National diabetes fact sheet: national estimates and general information on diabetes and prediabetes in the United States, 2011. Atlanta, GA: US Department of Health and Human Services, CDC, 2011.